California, 2025

Winter Weather in California, May 12, 2025

May 12, 2025 · NWS STO · 1 event in 1 county or zone

On May 12th, a weather system brought a brief period of moderate snow showers that led to multiple spinouts and a jackknifed big rig. These accidents resulted in the closure of I-80 westbound at Truckee.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

On May 12th, a weather system brought a brief period of moderate snow showers that led to multiple spinouts and a jackknifed big rig. These accidents resulted in the closure of I-80 westbound at Truckee. Traffic was initially stopped at 4:46 PM PDT but was then closed from 4:56 PM PDT through 7:54 PM PDT. Chain restrictions were in effect for trucks for most of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 12, 12:16 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, May 12, 12:16 PM PST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
116 PM PDT Mon May 12 2025

For additional details on weather and expected impacts over the
next 7 days, please visit weather.gov/sto/briefing.

.Discussion...

.Synopsis...
A weather system will bring chances for light showers, mountain
snow showers and isolated thunderstorms through Tuesday. Drier
weather will follow with seasonable temperatures and occasionally
breezy winds. Isolated showers and thunderstorms possible over the
Sierra and southern Cascades Saturday. Gusty northerly winds and
low relative humidity may bring elevated fire weather conditions
across the Sacramento Valley late weekend into early next week.

&&

.Key Messages...

* Today-Tuesday:
 -Light showers and mountain snow showers continue as a weather
  system moves through
 -50-80% probability of rain > 0.25" mainly across northern
  Sacramento Valley, northern Sierra north of Hwy 50, and adjacent
  foothills
 -15-35% probability of isolated thunderstorms today and Tuesday,
  highest chances across north/central Sacramento Valley,
  foothills and mountains. Thunderstorm chances on Tuesday will
  be over the Sierra foothills and mountains.
 -10-50% probability of 2" snow along the Sierra above 5500 feet,
  70-90% probability in the southern Cascades/Lassen Peak

* Mid to Late Week:
 -Dry weather, seasonable temperatures and occasionally breezy
  winds
 -Light showers and isolated thunderstorms (10-20% probability)
  across the Sierra Saturday afternoon and evening.

* Sunday - Monday:
 -Elevated fire weather conditions as gusty northerly winds and
  low relative humidity overlap in the Sacramento Valley
 -Probability of gusts 40 mph or higher: 30-50% along and west of
  I-5 in the Sacramento Valley. Strongest winds on Sunday.

.Changes from previous forecast...
 -Showers and thunderstorm chances possible over the Sierra and
  southern Cascades Saturday afternoon and evening.

&&

.AVIATION...

VFR conditions across all TAF sites next 24 hours. Gusty
southerly wind gusts 25-30 kts in the lower elevations, and 30-40
kts gusts over the Sierra out of the southwest until 06z Tuesday.
There is a 10-35% chance of isolated thunderstorms across the
northern Sacramento Valley, foothills, and mountains until 06z
Tuesday and again 18z Tuesday-03z Wednesday over the foothills
and Sierra/Southern Cascades, with periods of MVFR conditions.
Gusty and erratic winds near thunderstorms.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 12, 10:26 AM PST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1126 AM PDT Mon May 12 2025

CAZ013-015-066-121900-
Northern Sacramento Valley CA-
Northeast Foothills/Sacramento Valley CA-
Shasta Lake Area / Northern Shasta County CA-
1126 AM PDT Mon May 12 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SHASTA COUNTY THROUGH
NOON PDT...

At 1125 AM PDT, Doppler radar was tracking a strong thunderstorm near
Millville, or near Palo Cedro, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief funnel
         clouds possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitmore, Palo Cedro, and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4050 12223 4063 12232 4081 12204 4059 12188
TIME...MOT...LOC 1825Z 239DEG 17KT 4060 12220

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

NR
Local storm report, May 12, 12:11 PM PST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
111 PM PDT Mon May 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     Flood            1 SSE Redding           40.56N 122.36W
05/12/2025                   Shasta             CA   Law Enforcement

            California Highway Patrol reported roadway
            flooding from heavy rain on Interstate 5
            south.

&&

kh
Special weather statement, May 12, 12:53 PM PST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Sacramento CA
153 PM PDT Mon May 12 2025

CAZ066-068-122145-
Northeast Foothills/Sacramento Valley CA-
Western Plumas County/Lassen Park CA-
153 PM PDT Mon May 12 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PLUMAS AND NORTH
CENTRAL BUTTE COUNTIES THROUGH 245 PM PDT...

At 152 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lovelock, or 7 miles northwest of Pulga, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stirling City, De Sabla Powerhouse, Forest Ranch, Lovelock, Magalia,
and Concow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 3981 12157 3988 12170 4006 12150 3988 12129
TIME...MOT...LOC 2052Z 225DEG 16KT 3987 12155

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

kh
Special weather statement, May 12, 2:02 PM PST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Sacramento CA
302 PM PDT Mon May 12 2025

CAZ015-063-122230-
Northern Sacramento Valley CA-
Mountains Southwestern Shasta County to Western Colusa County CA-
302 PM PDT Mon May 12 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TEHAMA COUNTY THROUGH
330 PM PDT...

At 302 PM PDT, Doppler radar was tracking a strong thunderstorm near
Rancho Tehama Reserve, or 13 miles southwest of Red Bluff, moving
east at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Henleyville, Rancho Tehama Reserve, and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 3995 12250 4012 12255 4022 12226 3996 12218
TIME...MOT...LOC 2202Z 255DEG 6KT 4006 12244

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

kh

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, West Slope Northern Sierra Nevada

When
May 12, 3:46 PM PST to 6:54 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Department of Highways

A weather system brought a brief period of moderate snow showers that led to multiple spinouts and a jackknifed big rig. These accidents resulted in the closure of I-80 westbound at Truckee. Traffic was initially stopped at 4:46 PM PDT but was then closed from 4:56 PM PDT through 7:54 PM PDT. Chain restrictions were in effect for trucks for most of the day. UC Berkeley Central Sierra Snow Lab measured 5.9 inches of snow in 24 hours at 6894 feet.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2025Every state in 2025This day in weather historyWarnings in California, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249032.